Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 91, NWS Las Vegas, NV

September 10, 2022Esmeralda County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2022, 3:20 PM PDT for Esmeralda County, Nevada. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2022, 3:20 PM PDT (22:20 UTC)
Expired
Sep 10, 2022, 4:15 PM PDT
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Esmeralda County, NV

The radar

The Reno radar (KRGX), 231 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5448 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS55 KVEF 102220
SVRVEF
NVC009-102315-
/O.NEW.KVEF.SV.W.0091.220910T2220Z-220910T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
320 PM PDT Sat Sep 10 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Esmeralda County in south central Nevada...

* Until 415 PM PDT.

* At 318 PM PDT, a severe thunderstorm was located near Coaldale,
  moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Coaldale, Interstate 6 and Interstate 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 11824 3813 11808 3805 11776 3784 11781
      3789 11828
TIME...MOT...LOC 2218Z 104DEG 10KT 3796 11789 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
2 follow-up statements
979 
WWUS55 KVEF 102239
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
339 PM PDT Sat Sep 10 2022

NVC009-102315-
/O.CON.KVEF.SV.W.0091.000000T0000Z-220910T2315Z/
Esmeralda NV-
339 PM PDT Sat Sep 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR WEST CENTRAL ESMERALDA COUNTY...

At 339 PM PDT, a severe thunderstorm was located near Coaldale,
moving west at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Coaldale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 11824 3813 11808 3805 11776 3784 11781
      3789 11828
TIME...MOT...LOC 2239Z 104DEG 10KT 3797 11796 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
782 
WWUS55 KVEF 102309
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
409 PM PDT Sat Sep 10 2022

NVC009-102319-
/O.EXP.KVEF.SV.W.0091.000000T0000Z-220910T2315Z/
Esmeralda NV-
409 PM PDT Sat Sep 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ESMERALDA COUNTY
WILL EXPIRE AT 415 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3800 11824 3813 11808 3805 11776 3784 11781
      3789 11828
TIME...MOT...LOC 2309Z 104DEG 10KT 3799 11805 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:55 PM PDT, 25 minutes earlier.

Area forecast discussion, Sep 10, 2:55 PM PDT, 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Sat Sep 10 2022

.SYNOPSIS...Deep moisture from the remnants of Kay will fuel
scattered thunderstorms with heavy rain through this evening.
Scattered thunderstorms are expected again Sunday, and then the
heavy rain threat will likely ramp up again Monday and Tuesday as
the remnant circulation of Kay moves inland. Southwest flow should
finally bring a drying trend late in the week.
&&

.SHORT TERM...through Sunday night. Active weather ongoing this
afternoon in two loosely organized arcs. One was just starting to
produce rain in the Morongo Basin, while the other stretched from
Inyo County through Esmeralda, Nye, southern Lincoln, Clark, and
Mohave counties. Several convective warnings have been issued within
this arc, and one sensor near Meadview, AZ recorded an impressive
1.14" of rain in 15 minutes. In between the arcs, shallow cumulus
were prevalent but having a hard time deepening. Temperatures were
running substantially cooler than 24 hours ago, resulting in much
less instability. High resolution models are still having a hard
time resolving many details and are jumping around quite a bit from
run to run. With this in mind, can't really rule out isolated heavy
rain in any of the Flood Watch area, so will let it ride. For
Sunday, precipitable water drops by about half an inch CWA-wide, so
even though thunderstorm chances will persist, the threat for heavy
rain and flooding will be less, so chose not to extend the Watch.

.LONG TERM...Monday through Friday.

On Monday, ridging over Utah will weaken and push eastward as the
trough associated with the remnants of former Hurricane Kay push
inland. NBM PoPs encompass our entire forecast area on Monday, as
the center of the low passes directly overhead. PoPs continue
through midweek, slowly shifting northeastward as upper-level flow
ushers the moisture away. Thereafter, a much welcomed, dry
southwesterly flow will set up over the region. Shortwave
propagations will likely increase afternoon breeziness in the
latter half of the week, but otherwise, dry conditions are
expected with PWAT values dropping below an inch areawide.
Temperatures will cool as well, with below-average temperatures
expected through the forecast period. There is a good deal of
uncertainty in the extended period, but the NBM seems to be
latching onto the 'Return of the High' solution, with temperatures
increasing back to above-average next weekend.
&&

.AVIATION...For Harry Reid...Storms east of town have disrupted the
wind field this afternoon. If these storms impact the terminal,
which is possible through about 02Z, erratic winds and lower
ceilings will be concerns. After sunset, it may take winds several
hours to come around to the usual south southwest drainage direction
because of the storms' influences. Thunderstorms are expected to pop
over the mountains Sunday, with very small chances of affecting the
terminal. Monday and Tuesday could see greater chances of
thunderstorms affecting the terminal, with both daytime and
nighttime storms possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will continue through this
evening, most numerous over Inyo County California, southern Nevada,
and Mohave County Arizona. These storms will produce erratic gusty
winds, heavy rain, and low ceilings with terrain obscuration. Storms
should be less numerous Sunday and mostly over the mountains, with
the same threats of erratic gusty winds, heavy rain, and low
ceilings. More numerous storms are expected Monday and Tuesday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:36 PM PDTAreal Flood AdvisoryVEFLincoln79 min
Sep 10, 8:58 AM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 10, 9:51 AM PDTFlash Flood Warning Considerable damage threatVEFClark114 min
Sep 10, 1:00 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Sep 10, 1:38 PM PDTSevere Thunderstorm WarningVEFEsmeralda, Nye67 min
Sep 10, 2:27 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln107 min
Sep 10, 3:26 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln2 hr
Sep 10, 3:47 PM PDTSevere Thunderstorm WarningVEFEsmeralda, Nye43 min
Sep 10, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFNye4 hr
Sep 10, 4:07 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr
Sep 10, 4:20 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln115 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.